Oklahoma, 2017

Winter Storm in Oklahoma, January 6, 2017

January 6, 2017 · NWS TSA · 5 events in 5 counties and zones

An upper level disturbance moved into the Southern Plains on the 6th. Arctic air had previously settled into the region and became deep enough to support snow as the disturbance approached.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level disturbance moved into the Southern Plains on the 6th. Arctic air had previously settled into the region and became deep enough to support snow as the disturbance approached. Light snow fell across much of eastern Oklahoma south of a Pawnee-Tulsa-Jay line. A heavy band of snow of four to five inches fell across portions of Muskogee, McIntosh, Adair, Okmulgee, and Cherokee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 5, 11:29 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 5, 11:29 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
1129 PM CST Thu Jan 5 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of light snow continue to move into eastern OK this
evening. The best chances of snow...along with MVFR/IFR cigs
and vsbys will be near the I-40 corridor...likely impacting
the KMLC and KFSM TAF sites. VFR with intermittent MVFR cigs
are possible for the remainder of the northeast OK and
northwest AR sites. Snow should be tapering off late tonight
or early Friday morning...along with improving conditions.

&&

.PREV DISCUSSION... /Issued 832 PM CST Thu Jan 5 2017/

..UPDATE...

DISCUSSION...

Snow encompassing much of the Texas and Oklahoma Panhandles this
evening. As the evening progresses into the overnight hours...snow
will begin to spread eastward into central Oklahoma from west to
east. Short-range models continue to paint an east/west oriented swath
of generally 1-4 inches across central Oklahoma. East-central
Oklahoma, generally along the Interstate 40 corridor, is expected
to see 1-2 inches with a very narrow band of 3 inches not out of
the question. For now, have adjusted amounts slightly upwards and
will continue to monitor the system as it approaches to see if
further adjustments may be necessary.

DISCUSSION...

The deep Arctic intrusion and mostly cloudy skies have kept
temperatures below freezing this afternoon over most of the CWA.
Temperatures will not warm above freezing until mid-day Saturday.
Attention this forecast cycle is focused on snow developing across
the area late tonight into early Friday morning. Water vapor
imagery and model data show shortwave trough now onshore across
the northern Great Basin. This feature combined with increasing
upper level divergence associated with 120-130kt jet streak will
support heavy snows developing across the southern Rockies...and a
narrow band of accumulating snow extending across central OK/AR.
Best forcing occurs tonight in an east/west band from west central
OK into western AR...roughly along the I-40 corridor.

A band of moderate snow is already in progress from SE CO into SW
KS...with heavy snow occurring now at Garden City, west of Dodge
City KS. This band will slide slowly southward and begin affecting
eastern Oklahoma late this evening with accumulating snow expected
to begin after midnight. Short term models are in good agreement
that a mesoscale band of snow will develop and we will just have
to monitor carefully to adjust exact placement of the snow axis.

Forecast soundings suggest dry air near the surface will likely
delay snow at the surface until 12-3am...particularly farther east
into AR. However...the greatest lift occurs early Friday morning
within a saturated dendritic growth zone with all snow expected.
Heaviest snow should be ending between 12-15z with flurries
possible into late morning.

Have issued a winter weather advisory from midnight through 10am
for areas generally along and south of I-40. Main impacts will be
to roads given subfreezing temperatures. The very cold
temperatures will also yield wind chill values ranging from just
below 0 to around 5 above.

Once this system passes to our east by Friday afternoon...skies
will clear and we will have single digit lows by Saturday morning.
The extended forecast will feature a building upper level ridge
leading to warming temperatures by Sunday-Tuesday...with 60s
likely by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   13  26   9  36 /  30  30   0   0
FSM   22  24  12  38 /  70  60   0   0
MLC   17  26   7  34 /  80  60   0   0
BVO   11  23   4  35 /  50  10   0   0
FYV   12  24   5  33 /  40  30   0   0
BYV   12  22   6  32 /  20  10   0   0
MKO   15  25   8  36 /  70  50   0   0
MIO   10  22   6  34 /  20  10   0   0
F10   14  25   9  36 /  80  60   0   0
HHW   22  29  14  39 /  40  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 10 AM CST Friday for OKZ064>066-
     070>076.

AR...Winter Weather Advisory until 10 AM CST Friday for ARZ019-020-
     029.

&&

AVIATION...18
Hazardous weather outlook, Jan 5, 5:02 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CST THU JAN 5 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FOR COUNTIES ALONG THE
INTERSTATE 40 CORRIDOR FROM MIDNIGHT TONIGHT TO 10 AM CST
FRIDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...PARTS OF EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL
	ARKANSAS.
 	ONSET...AFTER MIDNIGHT.

	WIND CHILL.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING...WINDS WILL GRADUALLY DECREASE OVERNIGHT.

DISCUSSION...

BREEZY NORTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE
DECREASING OVERNIGHT. WIND CHILL VALUES TONIGHT AND THROUGH EARLY
FRIDAY MORNING WILL FALL INTO THE SINGLE DIGITS ACROSS MUCH OF
THE AREA...WITH SOME PLACES NEAR THE KANSAS BORDER SEEING WIND
CHILL VALUES NEAR ZERO LATE TONIGHT.

A BAND OF LIGHT SNOW IS EXPECTED TO SPREAD EAST ACROSS THE AREA
AFTER MIDNIGHT TONIGHT AND CONTINUE INTO FRIDAY MORNING. SOME
LIGHT ACCUMULATIONS WILL BE POSSIBLE...MAINLY ALONG AND SLIGHTLY
SOUTH OF THE INTERSTATE 40 CORRIDOR WHERE A FEW LOCATIONS MAY SEE
BETWEEN ONE AND TWO INCHES OF SNOW ACCUMULATION.

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR MAINLY LOCATIONS
ALONG AND SLIGHTLY SOUTH OF INTERSTATE 40 IN SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS FROM MIDNIGHT TONIGHT THROUGH 10 AM
FRIDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...

SNOW WILL BE TAPERING OFF FRIDAY MORNING...AND WILL BE FOLLOWED
BY ANOTHER COLD NIGHT FRIDAY NIGHT. WINDS WILL BE LIGHT BUT VERY
COLD AMBIENT AIR TEMPERATURES WILL RESULT IN SINGLE DIGIT WIND
CHILL VALUES AGAIN ACROSS MUCH OF THE AREA. STRONG SOUTHERLY WINDS
WILL ENSUE EARLY NEXT WEEK...AND WILL MARK THE BEGINNING OF A
SIGNIFICANT WARMING TREND.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Okmulgee

When
January 6, 12:30 AM CST to 4:30 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
January 6, 12:45 AM CST to 4:30 AM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
January 6, 12:45 AM CST to 4:45 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 6, 1:15 AM CST to 4:45 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 6, 1:30 AM CST to 5:00 AM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664950, 664947, 664949, 664946, 664945.